Alert archive / South Dakota / Areal Flood Warnings in 2018

Areal Flood Warning 7, NWS Sioux Falls, SD

June 21, 2018Union County, South Dakota

NWS Sioux Falls, SD issued this areal flood warning at Jun 21, 2018, 4:33 AM CDT for Union County, South Dakota. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2018, 4:33 AM CDT (09:33 UTC)
Expired
Jun 23, 2018, 4:30 AM CDT
In force
48 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Union County, SD

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.6 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this areal flood warning went out at Jun 21, 3:12 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 21, 3:12 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
312 AM CDT Thu Jun 21 2018

.SHORT TERM...(Today and Tonight)
Issued at 311 AM CDT Thu Jun 21 2018

Impressive satellite imagery early this morning of the potent upper
level low shows its center between Sioux City and Omaha along the
IA/NE border. This continues to allow for a wide swath of
moderate rainfall to its north and west with a well pronounced dry
slot pushing through NW Iowa. Rainfall reports from across and
near the Flash Flood Watch area have been impressive with several
reports in excess of the 2 to 4 inch range. This has led to
numerous issues with flooded roadways and rising rivers.

As we move through the daytime hours, this system should gradually
sink to the south and pull the better dynamics with it. Expect areas
of showers to continue into the afternoon hours across our southeast
half, but with fading upper level support, should see more of a
broken shower characteristic rather than the persistent moderate
rain observed Wednesday/Wednesday night. Rainfall rates should also
be fading through the day with any shower activity. Nonetheless,
area rivers will continue to respond with some moderate to even
major river flooding forecast from the River Forecast Center. Even
as the rain slowly fades, those near area water ways will want to
stay alert and prepared for any necessary action.

Outside of the rain, don't expect much change in temperatures
compared to yesterday with clouds hanging tough through the day.
Temperatures may rebound a couple degrees up near Huron where rain
will be quicker to exit but overall expect mainly mid to upper 60s
across our southeast half and 70s across our northwest half.

.LONG TERM...(Friday through Wednesday)
Issued at 311 AM CDT Thu Jun 21 2018

Minimal time was spent on the extended forecast with the active
ongoing flooding concerns. Overall, should dry out briefly for
Friday before a lead wave approaches and will bring renewed precip
chances for Saturday. A more significant system arrives early next
week and will feature decent shower and thunderstorm chances.
Overall pattern doesn't favor widespread severe weather although
will need to keep an eye on the Monday/Tuesday timeframe for perhaps
another threat of some locally heavy rainfall. Temperatures will
gradually moderate into the weekend with 80s becoming more common by
early to mid next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1204 AM CDT Thu Jun 21 2018

Widespread rain will continue overnight at KHON/KFSD and
occasionally at KSUX. MVFR to IFR ceilings are expected across NW
Iowa and far southeast SD, perhaps making it as far north as KFSD
at times. Rain will be slow to exit Thursday but will gradually
taper off from northwest to southeast through the day.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 7 AM CDT this morning for SDZ062-065>071.

MN...Flash Flood Watch until 7 AM CDT this morning for MNZ089-090-098.

IA...Flash Flood Watch until 7 AM CDT this morning for IAZ001>003-
     012>014.

NE...Flash Flood Watch until 7 AM CDT this morning for NEZ013-014.

&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Kalin
Hazardous weather outlook, Jun 21, 3:50 AM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
350 AM CDT Thu Jun 21 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-220900-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
350 AM CDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers will very slowly taper off from northwest to southeast
through the daytime hours today, perhaps lingering in northwest
Iowa into the evening. Rainfall rates and amounts are expected to
be significantly less than Wednesday, although may continue to
stress already saturated soil.

Area rivers and streams have respond to the recent rainfall and
will continue to rise. River flooding is expected in some
locations and thus those with interest along area rivers will want
to remain alert and take action if necessary.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional shower and thunderstorms are possible Saturday and
early next week. Area rivers are expected to remain running
high, perhaps above flood stage at some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:10 PM CDTRiver Flood WarningFSDMinnehaha4 days
Jun 20, 9:10 PM CDTRiver Flood WarningFSDUnion20 days
Jun 20, 9:10 PM CDTRiver Flood WarningFSDUnion21 days
Jun 20, 9:46 PM CDTAreal Flood WarningFSDLincoln, McCook, Minnehaha, Turner24 hr
Jun 21, 4:01 AM CDTRiver Flood WarningFSDLincoln, Minnehaha35 hr
Jun 21, 4:01 AM CDTRiver Flood WarningFSDMinnehaha3 days
Jun 21, 4:01 AM CDTRiver Flood WarningFSDLincoln4 days
Jun 21, 4:01 AM CDTRiver Flood WarningFSDTurner49 hr
Jun 21, 4:01 AM CDTRiver Flood WarningFSDTurner41 hr
Jun 21, 4:01 AM CDTRiver Flood WarningFSDTurner10 days
Jun 21, 4:01 AM CDTRiver Flood WarningFSDClay10 days
Jun 21, 4:01 AM CDTRiver Flood WarningFSDMinnehaha66 hr
Jun 21, 11:10 AM CDTRiver Flood WarningFSDMinnehaha4 days
Jun 21, 11:10 AM CDTRiver Flood WarningFSDMinnehaha59 hr
Jun 21, 1:07 PM CDTAreal Flood WarningFSDBon Homme, Clay, Hutchinson, Lake, Lincoln, McCook and 5 more24 hr
Jun 20, 9:10 PM CDTRiver Flood WarningFSDClay18 days
Jun 20, 9:10 PM CDTRiver Flood WarningFSDClay32 days
Jun 20, 9:10 PM CDTRiver Flood WarningFSDCherokee22 days
Jun 20, 9:10 PM CDTRiver Flood WarningFSDSioux8 days
Jun 20, 9:10 PM CDTRiver Flood WarningFSDLyon63 hr
Jun 20, 9:10 PM CDTRiver Flood WarningFSDLyon9 days
Jun 20, 9:10 PM CDTRiver Flood WarningFSDLyon, Sioux8 days
Jun 20, 9:37 PM CDTAreal Flood WarningFSDO'Brien, Sioux24 hr
Jun 20, 10:18 PM CDTAreal Flood WarningFSDClay, Dickinson, Lyon, O'Brien, Osceola, Sioux24 hr
Jun 20, 11:06 PM CDTRiver Flood WarningFSDClay, Dickinson30 days
Jun 21, 4:01 AM CDTRiver Flood WarningFSDPlymouth71 hr
Jun 21, 3:35 PM CDTRiver Flood WarningFSDDickinson13 days
Jun 21, 4:52 PM CDTRiver Flood WarningFSDPlymouth4 days
Jun 21, 6:34 AM CDTRiver Flood WarningFSDRock71 hr
Jun 21, 6:34 AM CDTRiver Flood WarningFSDPipestone17 hr
Jun 21, 6:34 AM CDTRiver Flood WarningFSDLyon32 hr
Jun 21, 9:52 AM CDTAreal Flood WarningFSDCottonwood, Murray, Pipestone12 hr
Jun 21, 11:10 AM CDTRiver Flood WarningFSDLyon48 hr
Jun 21, 12:46 PM CDTRiver Flood WarningFSDMurray32 days

Nearby

Areal Flood Warnings in South Dakota, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.